Hail, Wayne
- When
- June 22, 6:35 PM EST to 6:39 PM EST
- Where
- Wayne County, 0.87 mi SE of Hagerstown
- Measured
- 1 in hail
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 39.910, -85.160
A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail and some damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
A trough of low pressure over the great lakes region combined with an unstable airmass and mid level disturbances rotating around it to produce strong thunderstorms with large hail and some damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 22, 6:14 PM EST, 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 714 PM EDT SUN JUN 22 2008 .SYNOPSIS... UNSETTLED WEATHER WILL CONTINUE THROUGH MONDAY AS A SERIES OF DISTURBANCES ROTATE AROUND A TROUGH OF LOW PRESSURE OVER THE GREAT LAKES. HIGH PRESSURE AND DRY AIR WILL RESULT IN TRANQUIL WEATHER ON TUESDAY. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... THREAT FOR WIDESPREAD ORGANIZED SEVERE WEATHER HAS ENDED...SO WATCH 593 HAS BEEN CANCELED. KEPT 40-50 POPS FOR SCATTERED THUNDERSTORMS THAT MAY MOVE IN OR FORM THROUGH THE REST OF THE EVENING. POPS DECREASE TO NEAR ZERO BY 6 AM AS SHORT WAVE MOVES EAST. RAISED OVERNIGHT LOWS SLIGHTLY AT URBAN LOCATIONS WHILE KEEPING FORECAST IN UPPER 50S. && .SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/... ANOTHER ROUND OF THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON WHEN THE AXIS OF THE UPPER TROUGH WILL PUSH THROUGH. MODELS INDICATE CAPE HOVERING AROUND 1000 J/KG WITH WITH SPEED SHEAR AGAIN EVIDENT. WENT WITH HIGH CHANCE POPS AND EXPECT THAT A FEW STORMS WILL BE MARGINALLY SEVERE AGAIN. AFTER STORMS WIND DOWN MONDAY EVENING...MOSTLY CLEAR SKIES WILL ARRIVE WITH DRY HIGH PRESSURE. RAISED HIGH TEMPERATURES A BIT SINCE READINGS WILL LIKELY RISE TO NEAR 80 AS THEY HAVE THE LAST COUPLE DAYS. && .LONG TERM /TUESDAY THROUGH SUNDAY/... DRY WEATHER FOR TUESDAY IN NW UPPER LEVEL FLOW WILL BRING ONLY DRY DAY IN MOST OF THE PERIOD. ONCE THE RIDGE BREAKS DOWN AND MOVES EAST...A MORE ZONAL PATTERN SETS UP AND EVERY DAY BRINGS A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM WED MORNING THROUGH SATURDAY WITH THE OHIO VALLEY UNDER A VERY BROAD TROUGH...WITH OVERALL UNSTABLE PATTERN MAKING IT DIFFICULT TO TIME ACTIVITY. BETTER CHANCE FOR MORE WIDESPREAD ACTIVITY COMES ON FRIDAY...AS THE WARM FRONT WHICH LIFTS THROUGH THE AREA BEGINS THE PUSH ESE THROUGH THE DAY. GFS AND GFS ENSEMBLE MEAN A LITTLE SLOWER THAN THE ECMWF...THOUGH THE ECMWF MAINTAINS BETTER RUN TO RUN TIMING CONSISTENCY. HAVE GENERALLY GONE WITH A MIX BETWEEN THE TWO. CONFIDENCE ON TIMING STILL FAIRLY LOW...AS ENSEMBLES BECOME VERY SPREAD OUT ON THE TIMING OF WHEN THE H5 TROF MAKES THE PUSH EAST. KEPT TREND OF GRADUAL WARMING TO MORE SEASONABLE TO EVEN SLIGHTLY ABOVE NORMAL BY LATTER PART OF EXTENDED. && .AVIATION /23Z SUNDAY THROUGH FRIDAY/... WDLY SCT CONVECTION DVLPG QUICKLY ATTM ALONG A BNDRY POSITIONED ALONG INTERSTATE 75. SHOULD SEE TSRA INCREASE IN COVERAGE AND INTENSITY THRU THE AFTN AS THIS BNDRY SHIFTS EAST ACRS FCST AREA AND MID LVL S/WV FOLLOWS BEHIND IT. HAVE INSERTED TEMPO TSRA WITH IFR CONDITIONS AT KILN/KCMH/KLCK WHEN CONFIDENCE IS HIGHER ATTM. VCTS AT KDAY/KCVG/KLUK FOR NOW BUT AS SITUATION EVOLVES THIS AFTN...UPDATES WILL LIKELY BE NEEDED. CONVECTION WILL DIMINISH THIS EVNG WILL LOSS OF HEATING AND DEPARTURE OF S/WV TO THE EAST. LINGERING CU/SC/AC THIS EVNG SHOULD SCATTER OUT AROUND MIDNIGHT WITH SKIES BECMG MSTLY CLR. WITH LGT WINDS OVERNIGHT...EXPECT MVFR/IFR VSBY RESTRICTIONS TO DVLP TOWARDS DAYBREAK AT ALL OF THE TERMINALS. CU WILL DVLP ONCE AGAIN TOWARDS MIDDAY MONDAY...IN ADVANCE OF NEXT THREAT FOR TSRA MON AFTN AS ANOTHER MID LVL S/WV DIVES THRU OH VLY. OUTLOOK...MVFR CIGS/VSBYS ARE POSSIBLE IN THUNDERSTORMS MONDAY AFTERNOON. THUNDERSTORMS AGAIN POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...CONIGLIO NEAR TERM...CONIGLIO SHORT TERM...CONIGLIO LONG TERM...JDR AVIATION...HICKMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 640 PM EDT SUN JUN 22 2008 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-232245- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 640 PM EDT SUN JUN 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON MONDAY. A FEW OF THE STRONGER STORMS MAY PRODUCE LARGE HAIL OR DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
215 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM HAIL SIDNEY 40.29N 84.16W
06/22/2008 E0.75 INCH SHELBY OH TRAINED SPOTTER
0211 PM HAIL NORTH LEWISBURG 40.22N 83.56W
06/22/2008 E0.75 INCH CHAMPAIGN OH TRAINED SPOTTER
&&
JDRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
218 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL SIDNEY 40.29N 84.16W
06/22/2008 E0.75 INCH SHELBY OH PUBLIC
&&
JDRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
242 PM EDT SUN JUN 22 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL CENTERVILLE 39.64N 84.14W
06/22/2008 E0.75 INCH MONTGOMERY OH TRAINED SPOTTER
PEA TO PENNY SIZE HAIL COVERING THE GROUND
&&
JDRSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 534 PM EDT SUN JUN 22 2008 OHZ071-077-078-222200- CLERMONT OH-HAMILTON OH-WARREN OH- 534 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WARREN...NORTHEASTERN HAMILTON AND NORTHERN CLERMONT COUNTIES THROUGH 600 PM EDT... AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR LOVELAND...MOVING EAST AT 66 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BUTLERVILLE...EDENTON...MIDDLEBORO AND WOODVILLE. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME STRONGER...THEN A WARNING MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 558 PM EDT SUN JUN 22 2008 OHZ071-072-222245- CLINTON OH-WARREN OH- 558 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WARREN AND SOUTHWESTERN CLINTON COUNTIES THROUGH 645 PM EDT... AT 557 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR BLANCHESTER...MOVING EAST AT 26 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... BLANCHESTER...CLARKSVILLE...WESTBORO...MIDLAND...CUBA... MARTINSVILLE...BURTONVILLE...MORRISVILLE AND NEW ANTIOCH. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 721 PM EDT SUN JUN 22 2008 INZ050-222345- WAYNE IN- 721 PM EDT SUN JUN 22 2008 ...A STRONG THUNDERSTORM WILL AFFECT WAYNE COUNTY THROUGH 745 PM EDT... AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR FRANKLIN...MOVING EAST AT 24 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... FRANKLIN...HAGERSTOWN...ECONOMY...EAST GERMANTOWN...JACKSONBURG... RICHMOND MUNICIPAL AIRPORT...MIDDLEBORO...WILLIAMSBURG... WHITEWATER...SPRING GROVE...RICHMOND AND GREENS FORK. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
The Indianapolis radar (KIND), 98 km away, was scanning. The volume nearest the first event began at 23:34 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104363, 104367, 104369, 104370, 104371, 104373.